Hostname: page-component-5d59c44645-kw98b Total loading time: 0 Render date: 2024-02-24T16:09:44.585Z Has data issue: false hasContentIssue false

Monochromatic Cycles in 2-Coloured Graphs

Published online by Cambridge University Press:  19 March 2012

Departamento de Matemática, Universidade Federal do Ceará, Fortaleza, Ceará, Brazil, 60455-760 (e-mail:
Department of Discrete Mathematics, Adam Mickiewicz University, 61-614 Poznań, Poland (e-mail:
Mathematical Institute, 24–29 St Giles', Oxford, OX1 3LB, UK (e-mail:,
Department of Mathematics, London School of Economics and Political Science, Houghton Street, London WC2A 2AE, UK (e-mail:
Mathematical Institute, 24–29 St Giles', Oxford, OX1 3LB, UK (e-mail:,
§Corresponding author.


Li, Nikiforov and Schelp [13] conjectured that any 2-edge coloured graph G with order n and minimum degree δ(G) > 3n/4 contains a monochromatic cycle of length ℓ, for all ℓ ∈ [4, ⌈n/2⌉]. We prove this conjecture for sufficiently large n and also find all 2-edge coloured graphs with δ(G)=3n/4 that do not contain all such cycles. Finally, we show that, for all δ>0 and n>n0(δ), if G is a 2-edge coloured graph of order n with δ(G) ≥ 3n/4, then one colour class either contains a monochromatic cycle of length at least (2/3+δ/2)n, or contains monochromatic cycles of all lengths ℓ ∈ [3, (2/3−δ)n].

Copyright © Cambridge University Press 2012

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)


[1]Benevides, F. and Skokan, J. (2009) The 3-colored Ramsey number of even cycles. J. Combin. Theory Ser. B 99 690708.Google Scholar
[2]Berge, C. (1958) Sur le couplage maximum d'un graphe (in French). CR Acad. Sci. Paris 247 258259.Google Scholar
[3]Bollobás, B. (1978) Extremal Graph Theory, Academic Press.Google Scholar
[4]Bollobás, B., Benevides, F., Łuczak, T. and Skokan, J. (2011) Graphs with large minimum degrees arrow even cycles. Manuscript.Google Scholar
[5]Bondy, J. (1971) Pancyclic graphs I. J. Combin. Theory Ser. B 11 8084.Google Scholar
[6]Bondy, J. and Simonovits, M. (1974) Cycles of even lengths in graphs. J. Combin. Theory Ser. B 16 97105.Google Scholar
[7]Chvátal, V. (1972) On Hamilton's ideals. J. Combin. Theory Ser. B 12 163168.Google Scholar
[8]Dirac, G. (1952) Some theorems on abstract graphs. Proc. London Math. Soc. 2 6981.Google Scholar
[9]Erdős, P. and Gallai, T. (1959) On maximal paths and circuits of graphs. Acta Math. Acad. Sci. Hungar. 10 337356.Google Scholar
[10]Gyárfás, A. and Sárközy, G. N. (2012) Star versus two stripes Ramsey numbers and a conjecture of Schelp. Combin. Prob. Comput. 21 179186.Google Scholar
[11]Győri, E., Nikiforov, V. and Schelp, R. (2003) Nearly bipartite graphs. Disc. Math. 272 187196.Google Scholar
[12]Komlós, J. and Simonovits, M. (1996) Szemerédi's regularity lemma and its applications in graph theory. In Combinatorics: Paul Erdős is Eighty, Vol. 2 of Bolyai Society Mathematical Studies, pp. 295352.Google Scholar
[13]Li, H., Nikiforov, V. and Schelp, R. (2010) A new type of Ramsey–Turán problems. Disc. Math. 310 35793583.Google Scholar
[14]Szemerédi, E. (1976) Regular partitions of graphs. Colloques Internationaux CNRS: Problèmes Combinatoires et Théorie des Graphes 260 399401.Google Scholar
[15]Tutte, W. (1947) A factorization of linear graphs. J. London Math. Soc. 22 107111.Google Scholar